Connecticut, 2015

Blizzard and Winter Storm in Connecticut, January 26 to 27, 2015

January 26 to 27, 2015 · NWS OKX · 12 events in 8 counties and zones

A potent Alberta Clipper low moved from southwestern Canada on January 24th to the Plains states and Ohio Valley on the 25th. The low then redeveloped off the Mid Atlantic coast on the 26th and rapidly intensified into a strong nor'easter, bringing heavy snow and strong winds to Southern Connecticut, with blizzard conditions in New London County.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A potent Alberta Clipper low moved from southwestern Canada on January 24th to the Plains states and Ohio Valley on the 25th. The low then redeveloped off the Mid Atlantic coast on the 26th and rapidly intensified into a strong nor'easter, bringing heavy snow and strong winds to Southern Connecticut, with blizzard conditions in New London County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 26, 6:36 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 26, 6:36 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
636 AM EST MON JAN 26 2015

.SYNOPSIS...
A NOR'EASTER DEVELOPS OFF THE DELMARVA COAST THIS AFTERNOON AND
TRACKS SLOWLY NORTH TONIGHT AS IT INTENSIFIES REACHING JUST EAST OF
MONTAUK POINT BY TUESDAY NIGHT. THE STORM WEAKENS AS IT MOVES EAST
TO THE GULF OF MAINE ON WEDNESDAY. HIGH PRESSURE ON THURSDAY IS
FOLLOWED BY A CLIPPER LOW PASSING ACROSS THURSDAY NIGHT INTO EARLY
FRIDAY. COLD HIGH PRESSURE BUILDS IN FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST ON TRACK THIS MORNING. LIGHT SNOW/FLURRIES BEING REPORTED
ACROSS PARTS OF NE NJ AND NYC METRO. LIGHT SNOW WILL EXPAND IN
COVERAGE FROM SOUTH TO NORTH THROUGH THE MORNING HOURS. DEW POINTS
IN THE SINGLE DIGITS ACROSS SOUTHERN CT WILL LIKELY PREVENT MUCH
SNOW FROM FALLING HERE UNTIL MID/LATE AFTERNOON WITH BETTER LIFT.

SURFACE LOW PRESSURE IS CURRENTLY LOCATED OVER THE SOUTHERN
APPALACHIANS...AND WILL MOVE OFF THE COAST THIS MORNING AND
DEVELOP INTO A NOR'EASTER.

LIGHT SNOW IS EXPECTED TO DEVELOP THIS MORNING ACROSS AT LEAST SW
PORTIONS OF THE TRI-STATE. THIS SNOW WILL SLOWLY EXPAND NORTHWARD
THROUGHOUT THE DAY. NOT EXPECTING MORE THAN 1 TO 3 INCHES WITH
THIS FIRST WAVE OF SNOW.

TEMPERATURES WILL ONLY BE IN THE LOWER AND MIDDLE 20S INLAND...TO
THE UPPER 20S AND LOWER 30S CLOSER TO THE COAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
A LIFE THREATENING...POTENTIALLY HISTORIC WINTER STORM EXPECTED
FROM LATE TODAY INTO TUESDAY...

NWP GUIDANCE HAS SHOWN A LITTLE MORE SPREAD THAN ONE WOULD LIKE TO
SEE AT SUCH A SHORT RANGE. MUCH OF THE 00Z GUIDANCE LOWERED QPF
AMOUNTS FOR MUCH OF THE REGION...WHICH WOULD MEAN LOWER SNOW
TOTALS. HOWEVER...THE 00Z ECMWF REMAINED VERY CONSISTENT WITH ITS
PREVIOUS RUNS. IT DID LOWER QPF SLIGHTLY...BUT THE OVERALL EVOLUTION
OF THE SYSTEM REMAINED SIMILAR TO ITS 12Z RUN. DID NOT WANT TO MAKE
DRASTIC CHANGES TO THE EXPECTED SNOW AMOUNTS AND HEADLINES WITH
JUST ONE MODEL CYCLE. IN FACT...THE LATEST 06Z NAM HAS COME INTO
CLOSER AGREEMENT WITH THE 00Z ECMWF. THE 21Z AND 03Z SREF MEANS
REMAINED SIMILAR TO THE 00Z ECMWF AND 06Z NAM.

THE 00Z GFS APPEARS TO BE A FAST NE OUTLIER. IT MAY ALSO BE
SUFFERING FROM CONVECTIVE FEEDBACK AS THE SURFACE LOW FOLLOWS QPF
MAXIMUM OFFSHORE...AND DOES NOT SEEM TO GET FULLY CAPTURED BY THE
UPPER LOW.

STILL ANTICIPATE THE LOW TO UNDERGO RAPID INTENSIFICATION AS THE
PARENT UPPER LOW CUTS OFF ALOFT NEAR THE MID ATLANTIC COAST
TONIGHT. THE LOW STALLS SE OF MONTAUK LATE TONIGHT INTO TUESDAY. A
PROLONGED PERIOD OF MODERATE TO HEAVY SNOW IS EXPECTED ON THE NW
FLANK OF THE LOW...IN THE DEFORMATION ZONE. THE MID LEVEL LOW
CENTERS AND INTENSE MID LEVEL FRONTOGENESIS WILL PROMOTE HEAVY
SNOW BANDS...BUT IT IS IMPOSSIBLE TO PREDICT THEIR LOCATION THIS
FAR OUT. MODELS ALSO HAVE A TENDENCY TO NOT SPREAD THE BEST LIFT
FAR ENOUGH NW IN INTENSE CYCLONES.

WITH ALL OF THIS IN MIND...DID LOWER SNOW TOTALS SLIGHTLY IN
COLLABORATION WITH SURROUNDING OFFICES AND WPC...BUT WE ARE STILL
EXPECTING AN OVERALL 18 TO 24 INCHES...LOCALLY HIGHER WHERE BEST
MESOSCALE SNOW BANDING SETS UP. SNOWFALL RATES OF 2-4 INCHES PER
HOUR EXPECTED LATE TONIGHT INTO TUE MORNING.

IN ADDITION...THE DEEP LOW PRESSURE COMBINED WITH STRONG HIGH
PRESSURE TO THE NORTH AND WEST AND HEAVY FALLING/BLOWING SNOW WILL
CREATE BLIZZARD CONDITIONS ACROSS THE ENTIRE REGION. A BLIZZARD
WARNING REMAINS IN EFFECT...WITH POTENTIAL FOR SUSTAINED WINDS UP
TO 35 MPH ON LONG ISLAND...AND WIND GUSTS RANGING FROM 40 MPH
INLAND...TO 45-50 MPH MOST ELSEWHERE. GUSTS UP TO 60 MPH CANNOT BE
RULED OUT ACROSS FAR EASTERN LONG ISLAND.

WITH THE LOW NEARLY STALLING NEAR CAPE COD ON TUESDAY...LIGHT TO
OCCASIONALLY MODERATE SNOW IS POSSIBLE IN MESOSCALE
BANDS...ESPECIALLY LATE TUESDAY MORNING INTO EARLY AFTERNOON.

TEMPS DURING THE STORM WILL GENERALLY BE IN THE 20S...EXCEPT
FALLING TO 15-20 TONIGHT INLAND. WIND CHILLS WILL BE MOSTLY IN
THE SINGLE DIGITS TO MID TEENS...BUT COULD GET CLOSE TO ZERO ACROSS
SOUTHERN CT. TEMPERATURES ON TUESDAY WILL ONLY BE IN THE LOWER TO
MIDDLE 20S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE NOR'EASTER BEGINS TO FILL AND PULL AWAY TUESDAY NIGHT. LIGHT
SNOW ENDS FROM WEST TO EAST WITH AN INCH OR LESS OF ADDITIONAL
ACCUMULATION. WINDS ALSO DIMINISHING AND HAVE REMOVED MENTION OF
BLOWING SNOW.

BECOMING SUNNY ON WEDNESDAY WITH 15-20 MPH WINDS. TEMPS FCST BELOW
MOS WITH SNOW COVER. WIND CHILLS ON WEDNESDAY ARE IN THE LOWER
TEENS.

CONTINUE TO UNDERCUT MOS THROUGH THE PERIOD WITH THE NEW SNOW COVER.

CLIPPER SYSTEM STILL ON TAP FOR THURSDAY NIGHT INTO FRIDAY MORNING.
THIS LOOKS LIKE A "TYPICAL" CLIPPER WITH 1-3" IN AN ALL SNOW EVENT.

HIGH PRESSURE BUILDS BACK IN ON SATURDAY WITH BELOW NORMAL
TEMPERATURES CONTINUING.

THE ACTIVE PATTERN REACHING THE LIMITS OF PREDICTABILITY BY SUNDAY.
SUGGESTION OF A SOUTHERN STREAM SYSTEM SOMETIME LATE THIS WEEKEND
INTO EARLY NEXT WEEK.  WITH GEFS LOOKING VERY CHAOTIC...HARD TO SAY
MUCH AS TO WHAT MIGHT HAPPEN WITH THIS NEXT SYSTEM.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
** HIGH IMPACT SNOW AND WIND EVENT EXPECTED FROM LATE TODAY INTO
TUESDAY NIGHT **

LOW PRESSURE DEVELOPS EAST OF THE MID ATLANTIC COAST THIS
MORNING...THEN TRACKS SOUTH AND EAST OF THE REGION TONIGHT.

VFR...LOWERING TO MVFR AROUND 12-15Z FROM W TO E. IFR IN SNOW BY
15-18Z AND LIFR BY 18-21Z FROM W TO E. BLIZZARD CONDITIONS
EXPECTED AT KJFK/KLGA/KISP/KGON BY LATE THIS EVENING. 1-3" OF SNOW
EXPECTED BY 00Z...THEN 2-4 INCH AN HOUR RATES DEVELOP FROM SE TO
NW STARTING AROUND MIDNIGHT.

N WINDS VEER TO THE NE EARLY THIS MORNING. WINDS BECOME GUSTY BY
LATE MORNING WITH GUSTS UP TO 25-30KT BY MID-LATE AFTERNOON. WINDS
BACK TO THE NNE LATE TONIGHT...WITH GUSTS INCREASING TO 25-40KT
LOWEST FAR W TERMINALS AND STRONGEST FAR E TERMINALS.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: TIMING OF GUSTS AND FLIGHT CATEGORY CHANGES
MAY BE OFF BY AN HOUR OR TWO AS SNOW MOVES INTO THE REGION. 1-3
INCHES OF SNOW EXPECTED THROUGH 00Z. AFTER 00Z...HEAVY SNOW WITH
RATES OF 2-4 INCHES PER HOUR LIKELY.

KLGA FCSTER COMMENTS: TIMING OF GUSTS AND FLIGHT CATEGORY CHANGES
MAY BE OFF BY AN HOUR OR TWO AS SNOW MOVES INTO THE REGION. 1-3
INCHES OF SNOW EXPECTED THROUGH 00Z. AFTER 00Z...HEAVY SNOW WITH
RATES OF 2-4 INCHES PER HOUR LIKELY.

KEWR FCSTER COMMENTS: TIMING OF GUSTS AND FLIGHT CATEGORY CHANGES
MAY BE OFF BY AN HOUR OR TWO AS SNOW MOVES INTO THE REGION. 1-3
INCHES OF SNOW EXPECTED THROUGH 00Z. AFTER 00Z...HEAVY SNOW WITH
RATES OF 2-4 INCHES PER HOUR LIKELY.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS YELLOW...WHICH IMPLIES
SLANT RANGE VISIBILITY 4-6SM OR GREATER OUTSIDE OF CLOUD.

KTEB FCSTER COMMENTS: TIMING OF GUSTS AND FLIGHT CATEGORY CHANGES
MAY BE OFF BY AN HOUR OR TWO AS SNOW MOVES INTO THE REGION. 1-3
INCHES OF SNOW EXPECTED THROUGH 00Z. AFTER 00Z...HEAVY SNOW WITH
RATES OF 2-4 INCHES PER HOUR LIKELY.

KHPN FCSTER COMMENTS: TIMING OF GUSTS AND FLIGHT CATEGORY CHANGES
MAY BE OFF BY AN HOUR OR TWO AS SNOW MOVES INTO THE REGION. 1-3
INCHES OF SNOW EXPECTED THROUGH 00Z. AFTER 00Z...HEAVY SNOW WITH
RATES OF 2-4 INCHES PER HOUR LIKELY.

KISP FCSTER COMMENTS: TIMING OF GUSTS AND FLIGHT CATEGORY CHANGES
MAY BE OFF BY AN HOUR OR TWO AS SNOW MOVES INTO THE REGION. 2-3
INCHES OF SNOW EXPECTED THROUGH 00Z. AFTER 00Z...HEAVY SNOW WITH
RATES OF 2-4 INCHES PER HOUR LIKELY.

.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.TUESDAY AND TUESDAY EVENING...LIFR OR LOWER CONDITIONS WITH
BLIZZARD CONDITIONS. NE-N WINDS G35-50 KT.
.LATE TUESDAY NIGHT...BECOMING VFR. NW WINDS G25-35KT.
.WEDNESDAY...VFR. NW WINDS G25-30KT POSSIBLE.
.WEDNESDAY NIGHT-THURSDAY...VFR.
.THU NGT...MVFR OR LOWER CONDITIONS IN LGT SN.
.FRI...CHC MVFR IN LGT SN IN THE AM. VFR WITH NW WNDS G25-30KT IN
THE AFTN.

&&

.MARINE...
NO CHANGES TO THE MARINE HEADLINES WITH THIS FORECATS PACKAGE.
HAVE MADE MINOR ADJUSTMENTS TO WINDS AND SEAS.

WINDS AND SEAS INCREASE ACROSS ALL WATERS ON TODAY AHEAD OF
APPROACHING LOW PRESSURE. GALE FORCE EASTERLY WIND GUSTS EXPECTED
ON THE OCEAN WATERS DURING THE DAY...RAMPING UP TONIGHT AS WINDS
BACK NORTHERLY TO MINIMAL HURRICANE FORCE ON THE EASTERN OCEAN
WATERS LATE MON NIGHT INTO TUE MORNING...AND STORM FORCE ELSEWHERE
AND ALSO ON EASTERN LONG ISLAND SOUND AND THE BAYS OF LONG ISLAND.
THE EASTERN OCEAN WATERS MAY ALSO SEE SUSTAINED STORM FORCE WINDS
DURING THIS TIME.

WINDS AND SEAS START SUBSIDING TUESDAY NIGHT. EXPECT TO BE BELOW
GALES BEFORE MORNING AND BELOW SCA LEVELS IN THE EARLY EVENING
TUESDAY.

SUB SCA ON THURSDAY INTO EARLY FRIDAY MORNING. THEN SCA WINDS RETURN
AS A CLIPPER SYSTEM DEEPENS WELL OFF SHORE.

&&

.HYDROLOGY...
A MAJOR SNOWSTORM EXPECTED FROM MON INTO TUE NIGHT...WITH LIQUID
EQUIVALENT AMOUNTS OF 1.5 TO 2.25 INCHES.

LIQUID EQUIVALENT PRECIPITATION AMOUNTS FOR THE SYSTEM MOVING
THROUGH THURSDAY NIGHT INTO FRIDAY IS CURRENTLY FORECAST TO BE
LIGHT...MOSTLY IN THE FORM OF SNOW.

ICE ON THE WALLKILL AND YANTIC RIVERS IS CAUSING MINOR
FLUCTUATIONS IN RIVER LEVELS AT THIS TIME.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD WATCH CONTINUES AS IT REMAINS UNCERTAIN IF WE WILL SEE
WIDESPREAD COASTAL FLOODING.

THE NOR'EASTER IS EXPECTED TO PRODUCE MODERATE COASTAL IMPACTS
FOR PARTS OF REGION OVERNIGHT INTO EARLY TUESDAY MORNING HIGH
TIDE. THERE'S THE POTENTIAL FOR FLOODING OF VULNERABLE SHORE ROADS
AND/OR ADJACENT PROPERTIES DUE TO HEIGHT OF STORM TIDE AND/OR WAVE
ACTION.

THE UNCERTAINTY WITH THE SURGE IS IN HOW QUICKLY WINDS TURN FROM
THE NE TO N. AN EARLIER VEERING OF WINDS TO THE N AHEAD OF HIGH
TIDE TYPICALLY REDUCES SURGE IN OUR REGION.

THE MOST LIKELY SURGE FOR COASTAL AREAS IS:

- WESTERN LONG ISLAND SOUND IS 3 TO 4 FT OF SURGE WITH POTENTIAL FOR
UP TO 4 1/2 FT.

- EASTERN LONG ISLAND SOUND IS 2 1/2 TO 3 1/2 FT OF SURGE WITH
POTENTIAL FOR UP TO 4 FT.

- NEW YORK HARBOR AND THE SOUTH SHORE BAYS 2 1/2 TO 3 1/2 FT OF
SURGE WITH POTENTIAL FOR UP TO 4 FT.

BEACH EROSION AND WASHOVERS ARE EXPECTED ALONG OCEAN FACING BARRIER
BEACHES OF LONG ISLAND DUE TO 7 TO 12 FT WAVES AND THE HIGH STORM
TIDE. A FEW EXPOSED WATER FRONT STRUCTURES MAY BE DAMAGED.

HIGH WAVES AND HIGH STORM TIDE WILL ALSO CAUSE BEACH EROSION ALONG
NORTH FACING SHORELINES OF LONG ISLAND SOUND AND ALONG THE TWIN
FORKS. A FEW EXPOSED WATER FRONT STRUCTURES MAY BE DAMAGED.
COASTAL FLOOD WATCH CONTINUES AS IT REMAINS UNCERTAIN IF WE WILL SEE
WIDESPREAD COASTAL FLOODING. THIS MORNING EXTRA-TROPICAL STORM SURGE
MODELS HAVE LOWERED THE SURGE FORECAST...SO THE THREAT IS SOMEWHAT
DIMINISHED. THE TIDE OF CONCERN IS THE ONE OVERNIGHT...THIS
AFTERNOON'S HIGH TIDE IS NOT EXPECTED TO CAUSE COASTAL FLOODING.

THE NOR'EASTER MAY PRODUCE MODERATE COASTAL IMPACTS FOR PARTS OF
REGION OVERNIGHT INTO EARLY TUESDAY MORNING HIGH TIDE. THERE'S THE
POTENTIAL FOR FLOODING OF VULNERABLE SHORE ROADS AND/OR ADJACENT
PROPERTIES DUE TO HEIGHT OF STORM TIDE AND/OR WAVE ACTION.

THE UNCERTAINTY WITH THE SURGE IS IN HOW QUICKLY WINDS TURN FROM
THE NE TO N. AN EARLIER VEERING OF WINDS TO THE N AHEAD OF HIGH TIDE
TYPICALLY REDUCES SURGE IN OUR REGION.

THE MOST LIKELY SURGE FOR COASTAL AREAS IS:

- WESTERN LONG ISLAND SOUND IS 2 TO 3 FT OF SURGE WITH POTENTIAL FOR
UP TO 4 FT.

- EASTERN LONG ISLAND SOUND IS 1 TO 2 FT OF SURGE WITH POTENTIAL FOR
UP TO 3 FT.

- NEW YORK HARBOR AND THE SOUTH SHORE BAYS 1 1/2 TO 2 1/2 FT OF
SURGE WITH POTENTIAL FOR UP TO 3 FT.

BEACH EROSION ALONG WITH SOME WASHOVERS ARE EXPECTED ALONG THE OCEAN
FACING BARRIER BEACHES OF LONG ISLAND DUE TO 7 TO 12 FT WAVES AND
THE HIGH STORM TIDE. A FEW EXPOSED WATER FRONT STRUCTURES MAY BE
DAMAGED.

HIGH WAVES AND HIGH STORM TIDE WILL ALSO CAUSE BEACH EROSION ALONG
NORTH FACING SHORELINES OF LONG ISLAND SOUND AND ALONG THE TWIN
FORKS. A FEW EXPOSED WATER FRONT STRUCTURES MAY BE DAMAGED.

&&

.CLIMATE...
THIS BLIZZARD HAS THE POTENTIAL TO PRODUCE THE LARGEST SINGLE-
STORM SNOWFALL IN NYC HISTORY. HERE ARE THE CURRENT TOP TEN
SNOWFALLS FOR THE CITY...

AMOUNT        DATES

26.9          FEB 11-12 2006
25.8          DEC 26-27 1947
21.0          MAR 12-13 1888
20.9          FEB 25-26 2010
20.2          JAN 7-8   1996
20.0          DEC 26-27 2010
19.8          FEB 16-17 2003
19.0          JAN 26-27 2011
18.1          JAN 22-24 1935 AND MARCH 7-8 1941
18.0          DEC 26    1872

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING
     FOR CTZ011-012.
     BLIZZARD WARNING FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST
     TUESDAY NIGHT FOR CTZ005>012.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING
     FOR CTZ009-010.
NY...COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING
     FOR NYZ079-081.
     BLIZZARD WARNING FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST
     TUESDAY NIGHT FOR NYZ067>075-078>081-176>179.
     COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING
     FOR NYZ071-073-078-176-177.
     COASTAL FLOOD WATCH LATE TONIGHT FOR NYZ074-075-080-178-179.
NJ...BLIZZARD WARNING FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST
     TUESDAY NIGHT FOR NJZ002-004-006-103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ345.
     STORM WARNING FROM 6 PM THIS EVENING TO 6 PM EST TUESDAY FOR
     ANZ330-340-345-353-355.
     GALE WARNING FROM 6 PM THIS EVENING TO 6 PM EST TUESDAY FOR
     ANZ335-338.
     GALE WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ350-353-355.
     HURRICANE FORCE WIND WARNING FROM 6 PM THIS EVENING TO NOON
     EST TUESDAY FOR ANZ350.

&&

SYNOPSIS...DS/TONGUE
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...TONGUE
AVIATION...BC
MARINE...DS/TONGUE
HYDROLOGY...DS/TONGUE
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jan 25, 4:41 PM EST, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
441 PM EST SUN JAN 25 2015

CTZ011-012-NYZ079-081-262145-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
441 PM EST SUN JAN 25 2015

...BLIZZARD WARNING IN EFFECT FROM 1 PM MONDAY TO MIDNIGHT EST
TUESDAY NIGHT...
...COASTAL FLOOD WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.
   COASTAL FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>008-NJZ002-004-103>105-107-NYZ067>070-072-262145-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
441 PM EST SUN JAN 25 2015

...BLIZZARD WARNING IN EFFECT FROM 1 PM MONDAY TO MIDNIGHT EST
TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ006-106-108-NYZ074-075-080-178-179-262145-
HUDSON-EASTERN ESSEX-EASTERN UNION-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-
SOUTHERN NASSAU-
441 PM EST SUN JAN 25 2015

...BLIZZARD WARNING IN EFFECT FROM 1 PM MONDAY TO MIDNIGHT EST
TUESDAY NIGHT...
...COASTAL FLOOD WATCH IN EFFECT LATE MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.
   COASTAL FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-345-262145-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
441 PM EST SUN JAN 25 2015

...GALE WARNING IN EFFECT FROM 6 PM MONDAY TO 6 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-262145-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
441 PM EST SUN JAN 25 2015

...STORM WARNING IN EFFECT FROM 6 PM MONDAY TO 6 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-010-NYZ071-073-078-176-177-262145-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-BRONX-
NORTHWESTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-
441 PM EST SUN JAN 25 2015

...BLIZZARD WARNING IN EFFECT FROM 1 PM MONDAY TO MIDNIGHT EST
TUESDAY NIGHT...
...COASTAL FLOOD WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.
   COASTAL FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ353-355-262145-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
441 PM EST SUN JAN 25 2015

...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EST MONDAY...
...STORM WARNING IN EFFECT FROM 6 PM MONDAY TO 6 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ350-262145-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
441 PM EST SUN JAN 25 2015

...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EST MONDAY...
...HURRICANE FORCE WIND WARNING IN EFFECT FROM 6 PM MONDAY TO NOON
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HURRICANE FORCE WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 4 blizzard. Local standard time, as filed.

Winter Storm, Southern Middlesex

When
January 26, 9:00 AM EST to January 27, 2:00 PM EST
Where
Southern Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Trained spotters, Connecticut DOT, and the public reported snowfall of 14 to 21 inches. North winds gusted up to 45 mph at nearby Groton-New London Airport, with blowing and drifting of snow.

Winter Storm, Southern New London

When
January 26, 9:00 AM EST to January 27, 5:00 PM EST
Where
Southern New London forecast zone
Reported by
Trained Spotter
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Trained spotters reported snowfall of 16 to 24 inches. North winds gusted up to 45 mph at Groton-New London Airport, with blowing and drifting of snow.

Winter Storm, Northern New London

When
January 26, 10:00 AM EST to January 27, 6:00 PM EST
Where
Northern New London forecast zone
Reported by
Trained Spotter
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Trained spotters and Connecticut DOT reported snowfall of 24 to 26 inches. North winds gusted up to 45 mph at nearby Groton-New London Airport, with blowing and drifting of snow.

Winter Storm, Southern Fairfield

When
January 26, 10:00 AM EST to January 27, 1:00 PM EST
Where
Southern Fairfield forecast zone
Reported by
COOP Observer
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

The public, trained spotters, Connecticut DOT, and NWS cooperative observers reported snowfall of 6 to 14 inches. North winds gusted up to 43 mph at Sikorsky Airport in Bridgeport, with blowing and drifting of snow.

Winter Storm, Southern New Haven

When
January 26, 10:00 AM EST to January 27, 11:00 AM EST
Where
Southern New Haven forecast zone
Reported by
Trained Spotter
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Trained spotters, Connecticut DOT, and the public reported snowfall of 9 to 17 inches. North winds gusted up to 44 mph at New Haven Airport, with blowing and drifting of snow.

Winter Storm, Northern Fairfield

When
January 26, 10:30 AM EST to January 27, 1:00 PM EST
Where
Northern Fairfield forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Trained spotters and the public reported snowfall of 6 to 7 inches. North winds gusted up to 35 mph at Danbury Airport, with blowing and drifting of snow.

Winter Storm, Northern New Haven

When
January 26, 11:00 AM EST to January 27, 1:00 PM EST
Where
Northern New Haven forecast zone
Reported by
Trained Spotter
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Trained spotters and Connecticut DOT reported snowfall of 6 to 13 inches. North winds gusted up to 38 mph at Meriden Markham Airport, and northeast winds gusted up to 39 mph at Waterbury-Oxford Airport, with blowing and drifting of snow.

Winter Storm, Northern Middlesex

When
January 26, 11:00 AM EST to January 27, 3:00 PM EST
Where
Northern Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

A trained spotter reported 22 inches of snowfall in Haddam. North winds gusted up to 39 mph at Chester Airport, with blowing and drifting of snow.

Blizzard, Southern Middlesex

When
January 27, 3:56 AM EST to 8:56 AM EST
Where
Southern Middlesex forecast zone
Reported by
Official NWS Observations
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Nearby Groton-New London Airport experienced blizzard conditions, with 1/4 mile visibility in heavy snow and north winds gusting frequently over 35 mph, from about 4 AM until about 9 AM.

Blizzard, Southern New London

When
January 27, 3:56 AM EST to 8:56 AM EST
Where
Southern New London forecast zone
Reported by
Official NWS Observations
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Groton-New London Airport experienced blizzard conditions, with 1/4 mile visibility in heavy snow and north winds gusting frequently over 35 mph, from about 4 AM until about 9 AM.

Blizzard, Northern Middlesex

When
January 27, 6:30 AM EST to 9:30 AM EST
Where
Northern Middlesex forecast zone
Reported by
Official NWS Observations
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Nearby Willimantic Airport experienced blizzard conditions, with 1/4 mile visibility in heavy snow and north winds gusting frequently over 35 mph, from about 630 AM until about 930 AM.

Blizzard, Northern New London

When
January 27, 6:30 AM EST to 9:30 AM EST
Where
Northern New London forecast zone
Reported by
Official NWS Observations
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Nearby Willimantic Airport experienced blizzard conditions, with 1/4 mile visibility in heavy snow and north winds gusting frequently over 35 mph, from about 630 AM until about 930 AM.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554753, 554754, 554750, 554751, 554752, 554749, 554747, 554748, 554778, 554779, 554780, 554781.